Colorado, 2004

Hail in Colorado, September 14, 2004

September 14, 2004 · NWS BOU · 11 events in 3 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 14, 1:53 PM MST, 41 minutes earlier.

Area forecast discussion, Sep 14, 1:53 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT TUE SEP 14 2004

.SHORT TERM DISCUSSION...UPPER LEVEL TROUGH TO MOVE ACROSS AREA
TONIGHT.  WATER VAPOR LOOPS SHOWING VORT MAX OVER SOUTHWEST WYOMING
WITH DISTANCE SPEED OF MOTION PLACING THIS DISTURBANCE INTO
NORTHCENTRAL COLORADO BY 23Z.  CONVECTION BEGINNING TO FIRE ACROSS
MOUNTAINS AHEAD OF DISTURBANCE.  FORECAST SOUNDINGS SHOW CAPE VALUES
1500-2000 J/KG ACROSS PLAINS BY 00Z.  LATEST ACARS SOUNDINGS SHOW
AIRMASS OVER PLAINS STILL CAPPED AT THIS TIME...BUT SHOULD BE
DISSOLVED AS DISTURBANCE MOVES ACROSS.  PLATTEVILLE PROFILER SHOWING
DECENT SHEAR THROUGHOUT ATMOSPHERE.  SURFACE OBS SHOW DENVER CYCLONE
STARTING TO DEVELOP...MAY PROVIDE FOR FOCUS EAST OF DENVER METRO
AREA.  SO... POTENTIAL FOR SOME SEVERE STORMS STILL EXISTS...WITH
BEST CHANCES EAST OF A GREELEY TO LIMON LINE WHERE THE BEST
SHEAR...INSTABILITY AND MOISTURE RESIDES.  SEVERE WATCH BOX RECENTLY
ISSUED FOR MOST OF NORTHEAST PLAINS WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREATS.  CANNOT RULE OUT THE ISOLATED TORNADO DUE TO
THE SHEAR.  THINGS LOOK TO CLEAR AREA BY MIDNIGHT AS SUBSIDENCE
BEHIND DISTURBANCE ENGULFS AREA.  SURFACE FRONT STILL PROGGED TO
MOVE ACROSS PLAINS AFTER 06Z AND LATEST MODELS HINT AT CONVECTIVE
COMPLEX DEVELOPING SOMEWHERE EAST OF COLORADO.  SO THERE COULD BE
MORE LOW LEVEL MOISTURE OVER PLAINS THAT WHAT MODELS ARE SHOWING
WHICH COULD RESULT IN FOG DEVELOPMENT.

ON WEDNESDAY...A SUBSIDENT AIRMASS WILL BE OVER THE AREA. CROSS
SECTIONS INDICATE LITTLE MOISTURE PRESENT WITH DIV-Q FIELDS SHOWING
DOWNWARD FORCING THROUGH MUCH OF DAY.  LOW LEVEL MOISTURE SHOULD BE
SHUNTED EASTWARD...MAY BE HARD PRESSED TO SEE ANY CLOUD DEVELOPMENT.
COOLER AIR TO FILTER IN BEHIND FRONT...WITH TEMPERATURES ABOUT 5 TO
10 DEGREES COOLER THAN TODAYS READINGS. CURRENT MAX TEMPERATURE
GRIDS LOOK ON TRACK.

.LONG TERM DISCUSSION...SEE A GRADUAL WARMUP THU THROUGH SATURDAY AS
DRY ZONAL FLOW ALOFT TRANSITIONS TO A SOUTHWESTERLY FLOW BY THE
WEEKEND. SEE MTN TOP WINDS PICKING UP LATE WEDNESDAY AND THURSDAY
MORNING WITH 30-40KT WLY FLOW PASSING THROUGH A 700-500MB LAYER OF
MODERATELY STRONG STATIC STABILITY POSITIONED OVER THE FRONT RANGE.
EXPECT MAX TEMPS ACROSS THE PLAINS TO REMAIN ABOVE AVERAGE WITH
WARMEST READINGS ON SATURDAY WITH PROGGED 700 MB TEMP UP AROUND 14C.
RHS SHOULD ALSO REMAIN ON THE LOW SIDE ESPECIALLY FOR BREEZY AREAS
IN AND ALONG THE FRONT RANGE THURSDAY AND SATURDAY.

NEXT...MODELS CONTINUE TO DEEPEN THE LARGE UPPER TROUGH PROGGED OVER
THE WESTERN U.S. LATE IN THE WEEKEND. WESTERN POSITIONS OF THE FCST
AREA MAY BEGIN TO SEE AN IMPACT FROM THIS UNUSUALLY COLD UPPER AIR
SYSTEM WITH QPF GRIDS INDICATING LIGHT PCPN MTNS OVER MTN AREAS BY
SUNDAY. MODELS SHOW THIS TROUGH AND ITS DEEP LAYER COLD AIR MOVING
ACROSS COLORADO ON MONDAY AND BY TUESDAY THE TROUGH/S COLD BACK WASH
OVER THE AREA. THICKNESS VALUES LOWER SIGNIFICANTLY WITH TROUGH
PASSAGE AND EVEN LOW ENOUGH TO PRODUCE SNOW AT LOWER ELEVATIONS. BUT
MATCHING UP THIS COLD AIR WITH MOISTURE MAY BE A BIT OF A CHALLENGE
ESPECIALLY IF THE 700/500 MB LOW PASSES TO OUR NORTH AS THE MODELS
NOW SHOW. FOR NOW WILL INTRODUCE A SLIGHT CHANCE OF PRECIP FOR LOWER
ELEVATIONS MONDAY AND TUESDAY AND WILL REFRAIN FROM LOWERING TEMPS
AS MUCH AS THE GRIDS MIGHT SUGGEST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BAKER
Hazardous weather outlook, Sep 14, 10:13 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT TUE SEP 14 2004

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON.  THE STORMS WILL THEN SPREAD ACROSS THE NORTHEASTERN
PLAINS DURING THE AFTERNOON AND EVENING. SOME STORMS COULD BECOME
SEVERE EAST OF A GREELEY TO KIOWA LINE.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS...BUT A BRIEF TORNADO OR TWO CANNOT
BE RULED OUT.

AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL ROCKY MOUNTAINS WILL
DESTABILIZE THE AIR MASS AND PRODUCE THE STORMS. THERE WILL BE
ADEQUATE WIND SHEAR IN THE ATMOSPHERE FOR THE POTENTIAL OF SOME
STORMS BECOMING SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

D-L/MRB

The radar

The Cheyenne radar (KCYS), 67 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Larimer

When
September 14, 2:34 PM MST
Where
Larimer County, Ft Collins
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.083

Hail, Larimer

When
September 14, 2:37 PM MST
Where
Larimer County, Ft Collins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.083

Hail, Washington

When
September 14, 3:15 PM MST
Where
Washington County, 3 mi SSW of Woodrow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -103.600

Hail, Washington

When
September 14, 3:16 PM MST
Where
Washington County, 1 mi SE of Woodrow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -103.567

Hail, Weld

When
September 14, 3:21 PM MST
Where
Weld County, 3 mi N of Galeton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -104.583

Hail, Washington

When
September 14, 3:28 PM MST
Where
Washington County, 9 mi SSW of Akron
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -103.267

Hail, Washington

When
September 14, 3:40 PM MST
Where
Washington County, 7 mi S of Akron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -103.200

Hail, Washington

When
September 14, 3:57 PM MST
Where
Washington County, 7 mi S of Platner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -103.067

Hail, Washington

When
September 14, 4:14 PM MST
Where
Washington County, 9 mi S of Otis
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -102.950

Hail, Washington

When
September 14, 6:30 PM MST
Where
Washington County, Akron
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.167, -103.200

Hail, Washington

When
September 14, 7:04 PM MST
Where
Washington County, 1 mi NE of Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.167, -102.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415435, 5415436, 5415437, 5415438, 5415439, 5415440, 5415441, 5415442, 5415443, 5415444, 5415445.